Secondary Logo

Journal Logo

Overreaction to Latex Allergy

Blum, Richard H. MD; Rockoff, Mark A. MD; Holzman, Robert S. MD; McDermott, John RPh; Schneider, Lynda C. MD

Letter to the Editor
Free
SDC

Departments of (Blum, Rockoff, Holzman) Anesthesia, (McDermott) Pharmacy, and (Schneider) Allergy, Children's Hospital and Harvard Medical School, Boston, MA 02115-5737.

To the Editor:

We read with great interest the case report by Vassallo et al. of a 16-year-old female with myelodysplasia who was presumed to have had an allergic reaction to latex from the stopper of a medication vial [1]. The patient had a history of anaphylaxis in the operating room associated with a strongly positive radioallergosorbent test for latex antigen. Because of this, she was premedicated with methylprednisolone prior to her last surgical procedure. This was prepared by pushing the stopper of a medication vial to mix diluent with powdered methylprednisolone, thereby placing the methylprednisolone suspension into contact with the stopper. Shortly after receiving the medication, she developed "marked erythema along the course of the corresponding vein."

Vassallo et al. claim theirs "is the first reported case of an allergic reaction to latex from the stopper of a medication vial." We believe that there is another possible mechanism for this reaction. Although uncommon, allergic reactions to corticosteroids have been reported in patients [2,3]. These reactions include immediate or delayed responses occurring after the administration of a number of different steroids, most commonly methylprednisolone or hydrocortisone sodium succinate. There have been a wide variety of reported responses including but not limited to urticaria, bronchospasm, angioedema, and cardiovascular instability. The clinical investigation, in most cases, involved skin testing of the suspected agents, although some included reexposure. The vast majority of reports have implicated the steroid, not the agents used in the vehicle, including preservatives, as the offending agent. Some authors have postulated that because steroid molecules are small, the steroid acts as a hapten that combines with proteins in vivo to become antigenic. The actual mechanism of these allergic responses is not fully understood. In addition, the two suppliers of powdered methylprednisolone in a two-chambered vial, Abbott Laboratories and the Upjohn Company, have informed us that users of these products do not need to be concerned because the current and past formulations have not used latex in any way in their manufacturing process (Paul D. Rosen, Abbott Laboratories, personal communication, 1996; Vandana Slatter, PharmD., The Upjohn Company, personal communication, 1996).

This case report prompted a letter to the editor of Anesthesia & Analgesia by Kearns and Norris about yet another case of presumed latex allergy, this time from the rubber in a syringe. They reported a case of urticaria localized along the course of a vein in a 29-year-old patient with spina bifida and known latex sensitivity after morphine was administered intravenously for postoperative pain from a syringe whose plunger contained latex [4]. Their report concluded that the localized urticaria from the postoperative morphine injection must have been caused by latex from the syringe because there was no response to morphine administered intraoperatively through the same injection site. We disagree with this conclusion and do not believe that there is sufficient evidence to show that latex from the syringe caused this urticarial reaction. Morphine is well known to cause histamine release. Localized urticaria is occasionally observed and may be related to multiple factors, such as the concentration and rate of medication administration, and perhaps may be masked by concurrent drug administration.

Considering the above comments, we do not believe that the conclusion that latex caused the localized erythema in either of these cases is certain or even likely. Exposure to latex in medication vials or, for that matter, in disposable syringes has not been proven to cause reactions in latex-sensitive patients. In fact, we have now administered anesthesia to more than 200 patients with known latex allergy using freshly prepared syringes containing rubber stoppers without adverse effects [5,6]. We have taken the precaution of not inserting needles through rubber stoppers, but it is unclear if even this is necessary. We do agree, however, with the recommendations of Vassallo et al. and others that creating a latex-safe environment has led to the successful management of latex-allergic patients. If a latex-safe environment is adhered to, prophylactic treatment with steroids and/or antihistamines and the use of glass syringes is unnecessary based upon our experience.

In conclusion, we are concerned that the strong legitimate desire to avoid problems with latex-sensitive patients has led to a number of inconclusive reports of latex reactions to various medical devices. These reports may have the unfortunate effect of increasing the fears, costs, and medical-legal liability of caring for these already complex patients.

Richard H. Blum, MD

Mark A. Rockoff, MD

Robert S. Holzman, MD

Department of Anesthesia; Children's Hospital and Harvard Medical School; Boston, MA 02115-5737

John McDermott, RPh

Department of Pharmacy; Children's Hospital and Harvard Medical School; Boston, MA 02115-5737

Lynda C. Schneider, MD

Department of Allergy; Children's Hospital and Harvard Medical School; Boston, MA 02115-5737

Back to Top | Article Outline

REFERENCES

1. Vassallo SA, Thurston TA, Kim SH, Todres ID. Allergic reaction to latex from stopper of a medication vial. Anesth Analg 1995;80:1057-8.
2. Hopper JM, Carter SR. Anaphylaxis after intra-articular injection of bupivacaine and methylprednisolone. J Bone Joint Surg Br 1993;75-B:505-6.
3. Preuss L. Allergic reactions to systemic glucocorticoids: a review. Ann Allergy 1985;55:772-5.
4. Kearns CF, Norris A. Latex allergy and plastic syringes [letter]. Anesth Analg 1996;82:429.
5. Holzman RS. Latex allergy: an emerging operating room problem. Anesth Analg 1993;76:635-41.
6. Holzman RS. Latex allergy: 100 successful returns to the operating room in a "latexsafe" environment. Presented at New York State Society of Anesthesiologist PGA Annual Meeting, New York, NY, Dec. 12, 1994.
© 1997 International Anesthesia Research Society